Alert archive / Nevada / Wind Advisories in 2014
Wind Advisory 12, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Apr 15, 2014, 2:08 AM PDT for Elko County, White Pine County, Nevada. It took effect at Apr 15, 2014, 12:00 PM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2014, 2:08 AM PDT (09:08 UTC)
- In effect from
- Apr 15, 2014, 12:00 PM PDT
- Expired
- Apr 15, 2014, 6:14 PM PDT
- In force
- 6 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3886 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
348 WWUS75 KLKN 150908 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 208 AM PDT TUE APR 15 2014 NVZ031-033-034-039-160300- /O.NEW.KLKN.WI.Y.0012.140415T1900Z-140416T0300Z/ NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY- INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE... OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT 208 AM PDT TUE APR 15 2014 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING. * WINDS...WEST TO NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 50 MPH * TIMING...STRONGEST WINDS WILL BE IN THE AFTERNOON AND EARLY EVENING HOURS BETWEEN 2 PM AND 7 PM. * LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...WELLS... PEQUOP SUMMIT...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...LAMOILLE CANYON...HARRISON PASS. * IMPACTS...WEST TO NORTHWEST WINDS WILL MAKE TRAVEL DIFFICULT ON US HIGHWAY 93 AND PORTIONS OF INTERSTATE 80...ESPECIALLY FOR HIGH PROFILE VEHICLES. LOCALIZED AREAS OF BLOWING DUST MAY REDUCE VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ RLC
2 follow-up statements
904 WWUS75 KLKN 152122 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 222 PM PDT TUE APR 15 2014 NVZ031-033-034-039-160300- /O.CON.KLKN.WI.Y.0012.000000T0000Z-140416T0300Z/ NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY- INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE... OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT 222 PM PDT TUE APR 15 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. * WINDS...WESTERLY AT 25 TO 35 MPH WITH GUSTS TO 50 MPH * TIMING...STRONGEST WINDS WILL OCCUR THROUGH EARLY EVENING. * LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...WELLS... PEQUOP SUMMIT...SILVER ZONE PASS...WEST WENDOVER... SECRET PASS...LAMOILLE CANYON...HARRISON PASS * IMPACTS...WEST TO NORTHWEST WINDS WILL MAKE TRAVEL DIFFICULT ON U.S. HIGHWAY 93 AND PORTIONS OF INTERSTATE 80...ESPECIALLY FOR HIGH PROFILE VEHICLES. LOCALIZED AREAS OF BLOWING DUST MAY REDUCE VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
415 WWUS75 KLKN 160114 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 614 PM PDT TUE APR 15 2014 ...WINDS ARE WEAKENING ACROSS NORTHERN NEVADA... NVZ031-033-034-039-160215- /O.CAN.KLKN.WI.Y.0012.000000T0000Z-140416T0300Z/ NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY- INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE... OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT 614 PM PDT TUE APR 15 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND ADVISORY. WINDS ARE DROPPING QUICKLY BELOW ADVISORY SPEEDS AND WILL CONTINUE TO WEAKEN AFTER SUNSET. GUST TO OVER 25 MPH WILL BE COMMON FOR A FEW MORE HOURS ON SUMMITS AND PASSES. $$ BB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 14, 2:45 PM PDT, 11 hours 23 minutes earlier.
Area forecast discussion, Apr 14, 2:45 PM PDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 245 PM PDT MON APR 14 2014 .SYNOPSIS...SCATTERED CIRRUS CLOUDS ARE EXPECTED FOR THE VIEWING OF THE LUNAR ECLIPSE TONIGHT. A DISTURBANCE PASSING NORTHEAST OF NEVADA WILL PRODUCE STRONG GUSTY NORTHWEST WINDS TUESDAY...WITH THE STRONGEST WINDS ACROSS ELKO COUNTY. A FEW SHOWERS WITH THE COLD FRONT TUESDAY NIGHT...FOLLOWED BY COOLER TEMPERATURES ON WEDNESDAY. HIGH PRESSURE WILL ALLOW TEMPERATURES TO QUICKLY WARM BACK UP ON THURSDAY. && .SHORT TERM...TONIGHT THROUGH THURSDAY. PASSING HIGH PRESSURE RIDGE AXIS DELIVERING A BEAUTIFUL APRIL AFTERNOON TO NEVADA, WITH SUNSHINE, LIGHT WINDS, AND TEMPERATURES NOT TOO FAR FROM NORMAL. THIN CIRRUS ENTERING WESTERN NEVADA CURRENTLY, WITH INFRARED SATELLITE IMAGERY SHOWING THICKER CIRRUS ACROSS THE EASTERN PACIFIC. EXPECTING A MOSTLY CLEAR SKY INTO THIS EVENING, WITH CIRRUS INCREASING TONIGHT DURING THE LUNAR ECLIPSE. THE ADDITION OF THE CIRRUS WILL ALSO ALLOW FOR MILDER TEMPERATURES TONIGHT, ABOUT 10 DEGREES WARMER THAN THIS MORNING'S COLD READINGS. TEENS AND LOWER 20S LAST NIGHT WILL BE REPLACED BY UPPER 20S AND LOWER 30S TUESDAY MORNING. TUESDAY...INCREASING CLOUDS AND WIND, BUT STILL MILD. A SHORTWAVE PASSING THROUGH IN THE NW FLOW WILL PASS WELL NE OF NEVADA, PASSING THROUGH POCATELLO IDAHO AROUND 5 PM. STRONG GUSTY W/NW WINDS WILL RESULT ACROSS NEVADA TUESDAY, WITH THE STRONGEST WINDS ACROSS ELKO COUNTY. INCREASED WIND GRIDS TUESDAY AFTERNOON/EVENING INTO THE SOLID WINDY CATEGORY, 20-30 MPH GUSTS TO 40 MPH ACROSS MUCH OF ELKO COUNTY, WITH LESSER SPEEDS ELSEWHERE. MY FORECASTED WINDS IN ELKO COUNTY ARE JUST BELOW WIND ADVISORY CRITERIA. 12Z MAV GUIDANCE IS BY FAR THE STRONGEST GUIDANCE, SUGGESTING 30 MPH SUSTAINED WINDS AT ELKO TUESDAY AFTERNOON. BELIEVE THIS IS OVERDONE, AS IT IS NOT SUPPORTED BY THE PROGGED MSLP GRADIENT, AND 700 MB WINDS OF ONLY 30 KTS. ADDITIONALLY, WINDS AT THE TOP OF THE MIXED LAYER ON THE GFS BUFR SOUNDINGS ARE ONLY 25-30 KTS, AND INCREASING CLOUDS TUESDAY AFTERNOON WILL ACT AGAINST EFFICIENT MIXING. ALL OF THAT SAID, IT WILL BE WINDY, BUT FEEL A WIND ADVISORY FOR ELKO COUNTY IS NOT WARRANTED FOR TUESDAY AT THIS TIME. CERTAINLY, U.S. HIGHWAY 93 WILL BE IMPACTED BY STRONG CROSSWINDS, AND THE MOST LIKELY CANDIDATES FOR A WIND ADVISORY INCLUDE THESE ZONES OF NORTHERN AND SOUTH CENTRAL ELKO COUNTY. TONIGHT'S FORECAST SHIFT WILL MAKE THE FINAL CALL. PREFRONTAL MIXING WILL ALLOW AFTERNOON TEMPERATURES TO WARM WELL INTO THE 60S TUESDAY, DESPITE THE INCREASE IN CLOUDS. MENTIONED A FEW ISOLATED SHOWERS ON THE HIGHER TERRAIN OF NORTHERN ELKO COUNTY, BUT THERE WILL NOT BE MUCH. TUESDAY NIGHT/WEDNESDAY MORNING...COLD FRONT AND WEAK SECONDARY SHORTWAVE ZIP SE ACROSS NEVADA, PRODUCING A PERIOD OF CLOUDY SKIES AND SCATTERED VALLEY RAIN/MOUNTAIN SNOW SHOWERS. FOLLOWED GFS DEPICTION OF THIS, AND THUS INCREASED SHOWER COVERAGE IN THE GRIDS, BUT OTHER MODELS ARE DRIER AND THIS MAY BE OVERDONE. IN ANY EVENT, ANY QPF WILL BE VERY LIGHT AND INSIGNIFICANT. WEDNESDAY...NOTICEABLY COOLER, BUT STILL NEAR NORMAL FOR APRIL. ELKO COUNTY WILL SEE THE LARGEST COOLDOWN, REDUCED TO THE 50S, ALONG WITH ISOLATED SNOW SHOWERS ON THE HIGHER TERRAIN. THURSDAY...NEXT HIGH PRESSURE RIDGE AXIS ROLLS INTO THE GREAT BASIN, ALLOWING FOR A QUICK REBOUND IN TEMPERATURES. BACK INTO THE 60S WITH MUCH LIGHTER WINDS. BT .LONG TERM...THROUGH NIGHT THROUGH MONDAY NIGHT. PATTERN REMAINS SOMEWHAT PROGRESSIVE. CONFIDENCE REMAINS HIGH THAT TEMPERATURES WILL REMAIN ABOVE NORMAL BUT CONFIDENCE IS LOW ON PRECIP CHANCES. THURSDAY NIGHT...HIGH CONFIDENCE THAT THIS PERIOD WILL BE QUIET WITH SHORT WAVE RIDGE OVERHEAD. NEAR NORMAL TEMPS. FRIDAY THROUGH SUNDAY...UNCERTAIN PERIOD WITH DIFFERENCES BETWEEN MODELS AND MODELS RUNS. IT DOES LOOK THAT THE PERIOD WILL EXPERIENCE CONVECTION OF SOME SORTS...ALTHOUGH EXACT PLACEMENT OF CONVECTION IS VERY MUCH IN DOUBT. A FRONTAL BOUNDARY PUSHES THROUGH THE AREA ON FRIDAY RESULTING IN SHOWERS FOR MAINLY THE NORTHERN HALF OF THE CWA. LINGERING MID LEVEL MOISTURE AND DIFFLUENCE ALOFT CREATE UNSTABLE CONDITIONS SATURDAY AND SUNDAY...MAINLY FOR CENTRAL NEVADA. THE DIFFERENCES BETWEEN THE MODELS EXIST ON THE SPEED AND STRENGTH OF THE FRONTAL SYSTEM, AS WELL AS THE DEEPNESS OF THE CUT OFF LOW THAT IS PICKED UP BY THE ABOVE MENTION FRONTAL SYSTEM/TROUGH. MODELS TEND TO STRUGGLE WITH A CUT LOW IN THE EASTERN PACIFIC SO ITS NOT A SURPRISE THAT THESE DIFFERENCE EXISTS. THE LATEST ECMWF DID TREND TOWARDS THE GFS SOLUTION SO FAVOR THE GFS BUT NOT BY MUCH. FOR NOW...WENT WITH BLEND FOR THE PERIOD FOR POPS AND SKY CONDITION. TEMPS SHOULD STILL REMAIN ABOVE NORMAL DESPITE THE CLOUD COVER WITH THE WARMEST CONDITIONS ON SUNDAY DUE TO OVERALL LESS CONVECTION AS A WEAK RIDGE BUILDS IN. SNOW LEVELS WILL DIP SLIGHTLY FRIDAY BEFORE PUSHING NEARLY 9K TO 10K FEET FOR SATURDAY AND SUNDAY. SUNDAY NIGHT THROUGH MONDAY NIGHT...A WEAK SHORT WAVE RIDGE IS IN PLACE AT THE BEGINNING OF THE PERIOD. FORECAST CONFIDENCE DROPS RAPIDLY BY MONDAY AS THE NEXT UPPER LEVEL LOW DIVES TOWARDS THE COAST OF CENTRAL CA...DRIVING A FAIRLY STRONG FRONTAL SYSTEMS TOWARDS THE AREA LATE MONDAY. SPEED OF THIS SYSTEM APPEARS TO BE THE MAIN DIFFERENCE BETWEEN MODELS SO MAINLY INCREASE CLOUD COVER FOR WESTERN AREAS AND POPS FOR HIGHER ELEVATIONS SINCE MODELS WILL LIKELY SLOW DOWN THE FRONT EACH RUN. TEMPS WILL BE MUCH ABOVE NORMAL MONDAY GIVEN THE INCREASE IN HEIGHTS. IF THE ECMWF VERIFIES 80S WOULD BE POSSIBLE IN MANY LOCATIONS. && .AVIATION...NO MAJOR IMPACTS EXPECTED NEXT 18HRS. BY THE 18-24HR PERIOD WINDS WILL INCREASE AND BECOME GUSTY AT KWMC...KTPH...KEKO DUE TO A PASSING COLD FRONT. STRONGEST WINDS ARE EXPECTED AFTER THE END OF THE 18Z TAF PERIOD. THE HIGHEST WINDS ARE EXPECTED AT KEKO. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 99/85/85
Hazardous weather outlook, Apr 14, 2:15 PM PDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 215 PM PDT MON APR 14 2014 NVZ031-033-034-038-039-151200- NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTHWESTERN ELKO COUNTY- SOUTH CENTRAL ELKO COUNTY- 215 PM PDT MON APR 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A DISTURBANCE PASSING NORTHEAST OF NEVADA WILL PRODUCE STRONG GUSTY WEST TO NORTHWEST WINDS ACROSS ELKO COUNTY TUESDAY. WINDS WILL AVERAGE 20 TO 30 MPH WITH GUSTS NEAR 40 MPH TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. HIGHER GUSTS OF 45 TO 50 MPH WILL OCCUR ON AND NEAR THE HIGHER TERRAIN. WINDS ARE EXPECTED TO REMAIN JUST BELOW WIND ADVISORY CRITERIA FOR MOST POPULATED VALLEYS. STILL, STRONG CROSSWINDS CAN BE EXPECTED ON NORTH-SOUTH ROADWAYS IN ELKO COUNTY, ESPECIALLY U.S. HIGHWAY 93. A WIND ADVISORY MAY STILL BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. TURNER
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.